Alert archive / New York / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS New York, NY
NWS New York, NY issued this flash flood watch at Jul 7, 2016, 4:00 AM EDT for 7 counties in New York; 5 counties in New Jersey; Greater Bridgeport Planning Region, Connecticut. It took effect at Jul 7, 2016, 12:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2016, 4:00 AM EDT (08:00 UTC)
- In effect from
- Jul 7, 2016, 12:00 PM EDT
- Expired
- Jul 7, 2016, 5:37 PM EDT
- In force
- 6 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Greater Bridgeport Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455 WGUS61 KOKX 070800 FFAOKX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE NEW YORK NY 400 AM EDT THU JUL 7 2016 ...HEAVY RAIN AND POSSIBLE URBAN FLASH FLOODING TODAY... CTZ009-NJZ004-006-103>108-NYZ071>075-176>179-072200- /O.NEW.KOKX.FF.A.0001.160707T1600Z-160707T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHERN FAIRFIELD-EASTERN PASSAIC-HUDSON-WESTERN BERGEN- EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION- EASTERN UNION-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS- NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 400 AM EDT THU JUL 7 2016 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHERN CONNECTICUT... NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK...INCLUDING THE FOLLOWING AREAS...IN SOUTHERN CONNECTICUT...SOUTHERN FAIRFIELD COUNTY. IN NORTHEAST NEW JERSEY...BERGEN...ESSEX...UNION...HUDSON AND EASTERN PASSAIC COUNTIES...IN SOUTHEAST NEW YORK...ALL OF NEW YORK CITY...AND NASSAU AND SOUTHERN WESTCHESTER COUNTIES... * FROM NOON EDT TODAY THROUGH THIS AFTERNOON. * SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AND MOVE ACROSS THE WATCH AREA THIS AFTERNOON. * THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN OF UP TO 2 INCHES IN A SHORT PERIOD OF TIME. RAINFALL OF THIS MAGNITUDE COULD CAUSE FLASH FLOODING OF URBAN, LOW LYING, AND POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
966 WGUS61 KOKX 072137 FFAOKX FLOOD WATCH NATIONAL WEATHER SERVICE NEW YORK NY 537 PM EDT THU JUL 7 2016 ...FLASH FLOOD WATCH CANCELLED... CTZ009-NJZ004-006-103>108-NYZ071>075-176>179-072245- /O.CAN.KOKX.FF.A.0001.000000T0000Z-160707T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHERN FAIRFIELD-EASTERN PASSAIC-HUDSON-WESTERN BERGEN- EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION- EASTERN UNION-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS- NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 537 PM EDT THU JUL 7 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHERN CONNECTICUT... NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK HAS BEEN CANCELLED. ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT...EXCESSIVE HEAVY RAINFALL WHICH WOULD LEAD TO FLASH FLOODING IS NO LONGER EXPECTED. $$ JMC
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 1:50 AM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 7, 1:50 AM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
150 AM EDT THU JUL 7 2016
.SYNOPSIS...
A weak low pressure trough will continue to move over the area
this afternoon, and linger through Thursday night. A back door
cold front will enter the region on Friday, then lift back
northeast as a warm front on Saturday. Associated low pressure
will move across Saturday night, and pass east on Sunday. Weak
high pressure will then build from the west for early to mid next
week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Made some minor adjustments to temperatures and winds, otherwise
the forecast was on track. Weak mid level ridging will continue
to slide across tonight. Skies should be mostly clear to start,
then expect partly cloudy skies overnight as mid level instability
generates some mid level altocumulus. Patchy fog also possible
late tonight in the river valleys and across eastern sections.
Will have to watch mainly western sections late for a possible
tstm as an upper trough begins to approach.
Lows tonight should be in the 70s.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
A mid level shortwave trough will pass across on Thursday and act
on a lingering surface trough. Low levels look capped initially
early in the morning, then expect scattered to numerous
showers/tstms to develop with the trough passage in the late
morning and progress eastward in the afternoon.
With MLCAPE increasing to 1500 J/kg and plenty of CAPE between
-10C to -30C, expect stronger storms to produce gusty winds and
hail. Wind fields aloft are not very strong, but with low level
S-SW low level flow and W-NW flow aloft there still may be enough
unidirectional shear to allow for a more organized event, with
multicell clusters.
Timing of this convection should also prevent temps from
exceeding levels reached today, with lower/mid 90s from NYC metro
north/west, and heat index values in the mid/upper 90s. Heat
advisory remains in effect for NYC. Highs across eastern Long
Island and SE CT should remain in the 80s.
Tstms activity should wane Thu evening as the shortwave passes
east and with loss of daytime heating. Once again expect some
patchy fog across eastern Long Island and SE CT. Lows Thu night
will be mostly in the 70s, though midtown NYC may not fall
below 80.
Have trended warmer for Friday as it appears that the approaching
back door cold front will be slower to move in, holding off until
mid to late afternoon. This should yield one more hot/humid day,
with high temps mostly in the lower 90s, which in combination with
high humidity should yield heat indices in the mid and upper 90s.
Another approaching mid level shortwave trough should kick off
scattered showers and tstms. With PW increasing to over 2 inches,
some storms could produce locally heavy rainfall.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A slow moving upper level trough will approach Friday Night into the
weekend. The axis will move across Sunday allowing for eventual
height rises as a ridge builds in from the west to close out the
weekend and going into next week.
At the surface, a back door cold front will be within the region
Friday Night with locations to the east of it having a greater
easterly component to winds. This front eventually slides farther
northeast Saturday as the shortwave trough aloft approaches closer.
The front will move northeast as a warm front. There will then be
greater south to southwest flow in place. Temperatures will be
warmest towards northeast NJ and NYC and cooler to the east.
The low moves farther offshore Sunday into the Gulf of Maine and
eventually southeast of Nova Scotia Sunday Night. Weak high pressure
then builds in from the west early to mid next week. By Tuesday and
Wednesday, the high will be translating offshore and establishing
itself as a Bermuda High.
In terms of weather, showers and thunderstorms are forecast Friday
Night through the first half of the weekend with highest chances
Friday Night with the frontal boundary still within the region.
There will be some elevated instability so this combination of
factors will produce a relatively higher chance of showers and
thunderstorms. Then on Saturday, the convection will be more driven
by heating of the day and the residual cold pool aloft as the
shortwave trough moves in closer. For Saturday into Saturday
Evening, the local region will be in the higher PVA region ahead of
the trough axis.
The shortwave axis moves across early Sunday with the region being
in less favorable lift for Sunday with a trend towards higher
heights aloft. Around 30 percent or less for probability of showers
Sunday with a slight chance of thunderstorms. Forecast returns to
dry weather Sunday Night into next week as subsidence associated
with the high building in from the west moves in.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Mainly VFR, but fog and stratus may develop towards daybreak,
reducing conditions to at least MVFR. Localized IFR possible
through daybreak Thursday, mainly across Long Island and coastal
CT.
Light and variable winds overnight become southerly and increase
to 8-12 KT in the afternoon. A few gusts will be possible at the
coastal terminals with seabreezes.
Scattered showers and thunderstorms are then expected from the
late morning through the afternoon as a frontal boundary
approaches from the west. Best chances for convection will be in
the afternoon. Winds shift to the W-NW towards Thursday evening,
then become light and variable after sunset. A more widespread MVFR/IFR
vsbys and/or cigs are possible after midnight especially in areas
that receive rain.
.OUTLOOK FOR 06Z Friday through Monday...
.Thursday night...Sub-VFR VSBYS possible late Thursday night.
.Friday through Friday evening...Mainly VFR, but local MVFR in
afternoon/evening SHRA/TSRA.
.Friday night...Sub-VFR conditions in fog/stratus possible.
.Saturday...MVFR or lower possible in scattered showers/thunderstorm,
otherwise VFR.
.Sunday...VFR. NW G20-25 kt possible.
.Monday...VFR.
&&
.MARINE...
Winds and seas/waves will remain below SCA criteria through the
weekend. However, mainly afternoon and evening tstms could pose
hazards from Thursday through Saturday.
&&
.HYDROLOGY...
Basin average QPF for Thursday ranges from 1/10 to 1/4 inch.
However, locally higher amounts up to an inch are possible in
heavier showers/tstms, with associated minor urban/poor drainage
flooding.
Friday afternoon through early Saturday has potential to present
hydrologic problems as PW increases to around 2 inches. With some
easterly component to the low level flow, there will be a chance
for flooding with any slow moving thunderstorms. Around a half to
three quarters of an inch of rain is forecast Friday through
early Saturday, with locally higher amounts possible.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ072>075-176-
178.
NJ...None.
MARINE...None.
&&
SYNOPSIS...Goodman/JM
NEAR TERM...JMC/Goodman
SHORT TERM...Goodman
LONG TERM...JM
AVIATION...BC
MARINE...Goodman/JM
HYDROLOGY...Goodman/JMHazardous weather outlook, Jul 6, 5:07 PM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 507 PM EDT WED JUL 6 2016 NYZ075-178-072115- KINGS (BROOKLYN)-SOUTHERN QUEENS- 507 PM EDT WED JUL 6 2016 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC BEACHES INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. ALSO...THUNDERSTORMS FROM THURSDAY INTO SATURDAY MAY PRODUCE GUSTY WINDS...HAIL...AND HEAVY RAINFALL CAPABLE OF PRODUCING AT LEAST MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NYZ072>074-176-072115- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-NORTHERN QUEENS- 507 PM EDT WED JUL 6 2016 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. ALSO...THUNDERSTORMS FROM THURSDAY INTO SATURDAY MAY PRODUCE GUSTY WINDS...HAIL...AND HEAVY RAINFALL CAPABLE OF PRODUCING AT LEAST MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NYZ080-081-179-072115- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-SOUTHERN NASSAU- 507 PM EDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC BEACHES INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS FROM THURSDAY INTO SATURDAY MAY PRODUCE GUSTY WINDS...HAIL...AND HEAVY RAINFALL CAPABLE OF PRODUCING AT LEAST MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>071-078-079-177-072115- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON- WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX- WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-NORTHERN NASSAU- 507 PM EDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS FROM THURSDAY INTO SATURDAY MAY PRODUCE GUSTY WINDS...HAIL...AND HEAVY RAINFALL CAPABLE OF PRODUCING AT LEAST MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:10 PM EDT | Special Weather Statement | OKX | Putnam | 35 min |
| Jul 7, 1:13 PM EDT | Areal Flood Advisory | OKX | Orange, Putnam | 62 min |
| Jul 7, 3:34 PM EDT | Special Marine Warning | OKX | 56 min | |
| Jul 7, 3:37 PM EDT | Special Weather Statement | OKX | Putnam, Westchester | 53 min |
| Jul 7, 4:04 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 26 min |
| Jul 7, 4:47 PM EDT | Special Marine Warning | OKX | 28 min | |
| Jul 7, 5:07 PM EDT | Special Marine Warning | OKX | 53 min | |
| Jul 7, 6:29 PM EDT | Special Weather Statement | OKX | Westchester | 31 min |
| Jul 7, 6:32 PM EDT | Special Weather Statement | OKX | Nassau | 43 min |
| Jul 7, 6:37 PM EDT | Special Marine Warning | OKX | 38 min | |
| Jul 7, 7:11 PM EDT | Special Weather Statement | OKX | Nassau | 49 min |
| Jul 7, 4:10 PM EDT | Special Weather Statement | OKX | 65 min | |
| Jul 7, 5:27 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 2 hr |
| Jul 7, 6:02 PM EDT | Special Weather Statement | OKX | 28 min |
Nearby
Flash Flood Watches in New York, 2016Flash Flood Watches in New Jersey, 2016Flash Flood Watches in Connecticut, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.